Ask a doctor

Is It Safe to Take the "Morning After Pill" Two Days Before Surgery?

My husband and I experienced an "accident" and I decided to take the morning after pill to be on the safe side. The medicine was not on the "do not take this medication list" so I thought it would be ok. I am super nervous about surgery so decided to do further research and see that this drug can cause blood clotting. Does anyone have experience with this? If you are a PS what would you tell your patient? Would you still operate or postpone?

Doctor Answers (2)

Birth control

+1

I would tell my patient to postpone the surgery until after she gets her next period.  The risk of blood clots from the pill is small and I would not base mt decision on that aspect at all.


San Diego Plastic Surgeon
5.0 out of 5 stars 8 reviews

"Morning After Pill" Two Days Before Surgery

+1

This pill has a fairly high estrogen dose and there is a real risk of hypercoagulability, or increased risk of blood clotting. Since your question is on a tummy tuck page, I assume that is the operation your are scheduled to have.That procedure has the highest risk of blood clots in the legs and possible emboli to the lungs of all the plastic surgery procedures. 

If you were have an emergency appendectomy, your surgeon would go ahead and do whatever is possible to minimize the risks. As far as elective surgery, we try to manage and minimize risks, so my advice would be to reschedule. 

Thanks for presenting this interesting question, and best wishes.

Jourdan Gottlieb, MD
Seattle Plastic Surgeon
4.5 out of 5 stars 30 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.